Acute respiratory distress syndrome following intralipid emulsion therapy

July 12, 2014, 6:24 pm

intralipid★★½☆☆

Acute respiratory distress syndrome following verapamil overdose treated with intravenous lipid emulsion; A rare life-threatening complication. Martin C et al.  Ann Fr Anesth Reanim 2014 [Epub ahead of print]

Reference

This interesting French case report is a textbook example of how not to use intralipid emulsion therapy (ILE) in calcium-channel-block (CCB) overdose.

It describes a 51-year-old woman who present to the emergency room 8 hours after ingesting forty 240 mg verapamil, a total of 9.6 grams. She was hypotensive and bradycardic, although alert and oriented. Initial echocardiography showed good systolic function. She was given fluids and calcium, and a temporary transvenous pacemaker placed.

Six hours after presentation the patient was intubated after her oxygen saturation decreased and she required high-dose pressors. At that point, “A literature review suggested the use of lipid therapy as a possible antidote,” and an intralipid bolus was given followed by continuous infusion. After 4 hours of infusion, the patient developed signs of acute respiratory distress syndrome (ARDS). Echocardiography at this point showed impaired systolic function with an ejection fraction of 35%.

Veno-arterial extracorporeal membrane oxygenation (ECMO) and continuous veno-venous hemofiltration (CVVH) was started, as well as plasmapharesis. The patient slowly recovered. She was extubated on day 9 and discharged from the ICU on day 18, with intact pulmonary and neurological function.

In a recent column in Emergency Medicine News, I wrote about how CCB overdose produces a “perfusion salad.” with hypotension caused by impaired myocardial function, vasodilation, or a combination of the two. Apparently in this case systolic function was initially intact, which might be why high-dose insulin (HDI) was withheld and the clinical team relied on high-dose pressors. When these proved insufficient, it would have made sense to re-evaluate systolic function and move on to HDI if it was impaired. Most toxicologists would save ILE for a last-ditch effort if response to other modalities was inadequate. It is puzzling why the infusion was continued for 4 hours if the response was not sufficient.

The authors conclude that this paper is “the first one to our knowledge to report a case of ARDS induced by an ILE administration.” Although the authors do not do so, it is worth pointing out that, in terms of likelihood,  applying the Naranjo Algorithm reveals that this was only a possible or at best probable adverse drug reaction to ILE. A simple PubMed search would have determined that this was not true. A 1984 paper reported a similar case, although in that instance ILE was administered for nutritional purposes, not to treat a toxic overdose.

2 Comments:

  1. Steve Aks Says:

    Leon,
    Great review. I’d like to bring up Marty Smilkstein’s commentary titled: “Perfusion Salad: Making sense of verapamil overdose: Acad Emerg Med 1996;3:99-100. In this commentary, he refers to the mixture of pressors and treatments that we put together as the “Perfusion Salad.” It looks like oil is now part of the salad dressing, and we need better studies to evaluate it in the mix, rather than just it’s last-ditch use.

  2. Leon Says:

    Steve:

    I’m not sure ILE is ready for prime-time yet when it comes to CCB overdose. It may have a role in early therapy, but certainly the available data is anecdotal at best. Aggressive use of HDI and/or pressers — not to mention ECMO if available — seem to me better supported. I also that the studies you suggest will never be done, at least in human patients. Of course, if all else is failing and the patient is clearly deteriorating despite maximum therapy, ILE may be worth a try.

Leave a Comment:

Comments will be posted after review and approval by the editor. TPR reserves the right to delete a comment for any reason.